Olanzapine as antiemetic drug in oncology: a retrospective study in non-responders to standard antiemetic therapy
Background The role of olanzapine in the treatment of chemotherapy-induced nausea and vomiting (CINV) in addition to the antiemetic therapeutic combination with aprepitant, setrons, and corticosteroids has not been well defined. Objective To investigate the effectiveness of the addition of olanzapine to a standard triplet therapy for the prevention of CINV in patients who experienced CINV during their first chemotherapy course, despite receiving a well-managed prevention protocol. Setting One comprehensive cancer centre in France. Method In a retrospective study with comparator, patients with a high risk of emesis were assigned to two groups during two different 6-month periods, before and after the introduction of olanzapine in clinical practice, respectively. In the olanzapine group, the antiemetic protocol for the second course of chemotherapy was reinforced by the addition of olanzapine at 5 mg/day from day 1 to 5 in contrast with the control group. Main outcome measure The proportion of patients who experienced neither nausea nor emesis during the delayed phase (24–120 h). Results The 25 patients in each group exhibited comparable characteristics and emetic chemotherapy level. During the first course, no significant difference was observed. During the second course, nausea and vomiting were ameliorated in 12 patients in the olanzapine group and 4 patients in the control group (p < 0.05). Nausea (12 vs. 4, p < 0.05) and vomiting (18 vs. 11, p < 0.05) also significantly improved. In the OLZ group, no adverse event was linked to olanzapine use. Conclusion The addition of olanzapine was observed to effectively restore CINV prevention in patients who did not respond to standard antiemetic therapy.
KeywordsAntiemetics Chemotherapy-induced nausea and vomiting France Olanzapine Secondary prophylaxis
Mr. Vincent Blazy for the help in software data extraction.
Conflicts of interest
The authors declare that they have no conflict of interest.
- 6.Roila F, Molassiotis A, Herrstedt J, Aapro M, Gralla RJ, Bruera E, et al. 2016 MASCC and ESMO guideline update for the prevention of chemotherapy- and radiotherapy-induced nausea and vomiting and of nausea and vomiting in advanced cancer patients. Ann Oncol. 2016;27(suppl. 5):v119–33.CrossRefGoogle Scholar
- 9.de Wit R, Herrstedt J, Rapoport B, Carides AD, Carides G, Elmer M, et al. Addition of the oral NK1 antagonist aprepitant to standard antiemetics provides protection against nausea and vomiting during multiple cycles of cisplatin-based chemotherapy. J Clin Oncol. 2003;21(22):4105–11.CrossRefGoogle Scholar
- 10.Roscoe JA, Bushunow P, Morrow GR, Hickok JT, Kuebler PJ, Jacobs A, et al. Patient expectation is a strong predictor of severe nausea after chemotherapy: a University of Rochester Community Clinical Oncology Program study of patients with breast carcinoma. Cancer. 2004;101(11):2701–8.CrossRefGoogle Scholar
- 15.Abe M, Hirashima Y, Kasamatsu Y, Kado N, Komeda S, Kuji S, et al. Efficacy and safety of olanzapine combined with aprepitant, palonosetron, and dexamethasone for preventing nausea and vomiting induced by cisplatin-based chemotherapy in gynecological cancer: KCOG-G1301 phase II trial. Support Care Cancer. 2016;24(2):675–82.CrossRefGoogle Scholar
- 26.Mizukami N, Yamauchi M, Koike K, Watanabe A, Ichihara K, Masumori N, et al. Olanzapine for the prevention of chemotherapy-induced nausea and vomiting in patients receiving highly or moderately emetogenic chemotherapy: a randomized, double-blind, placebo-controlled study. J Pain Symptom Manag. 2014;47(3):542–50.CrossRefGoogle Scholar
- 27.Yanai T, Iwasa S, Hashimoto H, Ohyanagi F, Takigushi T, Takedas K, et al. A double-blind randomized phase II dose-finding study of olanzapine 10 mg or 5 mg for the prophylaxis of emesis induced by highly emetogenic cisplatin-based chemotherapy. Int J Clin Oncol. 2018;23(2):382–8.CrossRefGoogle Scholar
- 33.Nightingale G, Hajjar E, Swartz K, Andrel-Sendecki J, Chapman A. Evaluation of a pharmacist-led medication assessment used to identify prevalence of and associations with polypharmacy and potentially inappropriate medication use among ambulatory senior adults with cancer. J Clin Oncol. 2015;33(13):1453–9.CrossRefGoogle Scholar